|When to change drugs
Dec 28, 2003
I have been pos since the mid 80's. Took only azt for awhile then epivir. Since my viral load never went undetectable I suggest a PI so I topok Viracept. Viral load still did not go to undetectable. Viral load stayed low...no health problems, etc. Stopped viracept after a few months because viral load did not change...PI just made me feel bad. Finally, about two years ago started on Trizivir. A few months latter, when pheno/geno test available they showed that none of the drugs in Trizivir should be working, but viral load stated about 5,000. My doctor suggested I just keep taking it since "something" must be working. I trusted him. Last month my viral load shot up to 60,000 and t-cells down to 200. He repeated the pheno/geno test (not back yet) and gave me a phone number to AIDS center and told me to go and see if I could find some "study drugs" since nothing currently on the market would help me.
Question: Should I have just ignored the test results and stayed on Trizivir for almost 2years or insisted on switching to something else? Now I feel the md has just left me out in the cold. He said he would refer me to who ever I needed when "I" found a study that might help me.
I have been "healthy" living with HIV for over 15 years now all of a sudden I am scared, very, very, scared! The md I trusted for all these years has just told me my problem is now "MY problem" to solve !
| Response from Dr. Boyle
If you had options, you probably should have switched off the Trizivir when it failed. It is pretty clear that continuing on Trizivir while there is a detectable viral load leads to the accumulation of additional nucleoside analog mutations that may eventually compromise the entire class. Regardless, if your antiretroviral history is correct and you did not develop significant protease inhibitor resistance durign the short time you were on nelfinavir, you should still have several options available, even if the nucleoside analog class is blown. You should be able to put together a regimen that includes drugs from the protease inhibitor and non-nucleoside reverse transcriptase inhibitor class, with or without nucleoside analogs (for maintenance of a compromised viral fitness or for residual activity) or T-20. You should seek the help of an HIV expert who can review your treatment history and resistance tests and give you an opinion about your treatment options.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Neuropathy An Early Sign Of HIV?
- Can You Get HIV From Touching A Bloody Scab?
- Do People Get HIV From Sex With A Prostitute?
- Dry Cough After Erotic Massage Worried I Have HIV
- Groin Pain After Drinking After Someone Worried I Have HIV
- Itchy Rash After Giving Oral Sex Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.